Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 48, NWS Grand Forks, ND

July 9, 20134 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 9, 2013, 12:49 AM CDT for 4 counties in North Dakota. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2013, 12:49 AM CDT (05:49 UTC)
Expired
Jul 9, 2013, 1:30 AM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benson County, ND, Cavalier County, ND, Ramsey County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 119 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 1:10 AM CDTTSTM WND GST 653 E Webster, NDOBSERVER ESTIMATED WINDS 60 TO 70 MPH. SEVERAL LARGE TREE BRANCHES DOWN IN THE FARM YARD.
Jul 9, 1:15 AM CDTTSTM WND DMG4 Se Starkweather, ND3 INCH TREE BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 9:31 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2013-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2013-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WUUS53 KFGF 090549
SVRFGF
NDC005-019-071-095-090630-
/O.NEW.KFGF.SV.W.0048.130709T0549Z-130709T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1249 AM CDT TUE JUL 9 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 130 AM CDT

* AT 1247 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES
  NORTHEAST OF LEEDS...AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAZA AND CANDO AROUND 1255 AM CDT.
  EGELAND AROUND 105 AM CDT.
  WEBSTER AND NEWVILLE AROUND 110 AM CDT.
  STARKWEATHER AND GARSKE AROUND 115 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE PENN...CALIO AND MUNICH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4838 9951 4853 9950 4873 9878 4824 9849
      4806 9940 4837 9956
TIME...MOT...LOC 0548Z 254DEG 36KT 4835 9927

HAIL...0.75IN
WIND...60MPH

$$

JAM/JAR
1 follow-up statement
477 
WWUS53 KFGF 090612
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
112 AM CDT TUE JUL 9 2013

NDC005-019-071-095-090630-
/O.CON.KFGF.SV.W.0048.000000T0000Z-130709T0630Z/
BENSON ND-CAVALIER ND-RAMSEY ND-TOWNER ND-
112 AM CDT TUE JUL 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
TOWNER...NORTHERN RAMSEY...SOUTHWESTERN CAVALIER AND NORTH CENTRAL
BENSON COUNTIES UNTIL 130 AM CDT...

AT 110 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARSKE...AND
MOVING EAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MUNICH AROUND 120 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4811 9921 4831 9941 4842 9945 4854 9945
      4873 9878 4824 9849
TIME...MOT...LOC 0611Z 252DEG 48KT 4838 9884

HAIL...0.75IN
WIND...60MPH

$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:37 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 8, 11:37 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1137 PM CDT MON JUL 8 2013

.UPDATE...
ISSUED AT 1137 PM CDT MON JUL 8 2013

SEVERE TSTM WATCH 403 STILL IN EFFECT UNTIL 4 AM CDT. HOWEVER WFO
BIS ONLY HAS 1 WARNING STILL IN EFFECT AND IT APPEARS THE STRONGER
CELLS NOW ARE DOWN AROUND MOBRIDGE SD. WITH LITTLE OR NO LOW LEVEL
JET SUPPORT AND VERY LITTLE SHEAR THE TSTM COMPLEX MOVING INTO
CENTRAL ND IS NOT GETTING MUCH TO SUSTAIN IT. WILL CONTINUE TO
MONITOR THOUGH AND SEE WHAT HAPPENS. NOT LOOKING LIKE MUCH PCPN
WILL REACH THE WESTERN FA UNTIL AFTER MIDNIGHT SO WILL CONTINUE TO
DELAY THE ONSET OF THE HIGHER PCPN CHANCES UNTIL AFTER THEN.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 325 PM CDT MON JUL 8 2013

FORECAST CHALLENGE CONCERNS PCPN CHANCES NEXT 24 HOURS AND
TEMPERATURES. MODELS OVERALL IN FAIRLY GOOD AGREEMENT NEXT 24
HOURS WITH SHORTWAVE/COLD FRONTAL PASSAGE.

REGION TO REMAIN IN ZONAL FLOW WITH TWO SHORTWAVES TO IMPACT
CENTRAL AND NORTHERN PLAINS TONIGHT. FIRST WAVE ACROSS W NE/WYO TO
AID IN CONVECTIVE DEVELOPMENT JUST TO OUR SOUTH. OF MORE CONCERN
IS STRONGER WAVE WORKING INTO WESTERN MT. EXPECT CONVECTION
ASSOCIATED WITH THIS FEATURE TO INCREASE IN ITS CURRENT COVERAGE
AND PROPAGATE EAST OVERNIGHT. FAVORED LOCATION IS ACROSS NORTHERN
ND WHERE MOST MODELS MAINTAIN SURFACE BOUNDARY. COULD SEE SOME
SPOTTY CONVECTION ALONG ABOVE BOUNDARY THIS EVENING BUT MAIN
COMPLEX LOOKS TO ENTERING NW FA MIDNIGHT OR AFTER. PRIMARY CONCERN
AT THIS POINT WILL PROBABLY BE STRONG WIND. HAVE MAINTAIN HIGHER
POPS THIS AREA. AFTER COORDINATION WITH SPC HAVE LIMITED SEVERE
WORDING TO DVL BASIN AFT 06Z. WITH COLD FRONT HOLDING UP MAINLY N
OF FA TEMPERATURES SHOULD REMAIN MILD OVERNIGHT.

COLD FRONT DROPS THROUGH FA DURING THE DAY TUESDAY WILL LIKELY SEE
SOME LINGERING CONVECTION ACROSS NORTHERN FA WITH SOME ADDITIONAL
STORMS POSSIBLE ALONG COLD FRONT. COLD FRONT LOOKS TO BE ORIENTED
ACROSS SE FA NEAR PRIME HEATING SO SEVERE POTENTIAL TOMORROW MAY
BE LIMITED AS BOUNDARY WELL SE OF FA BY 00Z. STEADY COLD ADVECTION
WILL HOLD TEMPERATURES AT OR BLO AVERAGE ACROSS NW FA WITH WARMEST
TEMPERATURES ACROSS SE FA LAST TO SEE CFP.

CONVECTION LIKELY TO BE OUT OF FA BY 00Z. COOLER MINIMUMS EXPECTED
WITH LOWS GENERALLY IN THE 50S.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 325 PM CDT MON JUL 8 2013

HIGH PRESSURE BUILDS IN WEDNESDAY FOR TEMPERATURES LIKELY A LITTLE
BLO AVERAGE. SURFACE RIDGE AXIS WILL BE OVER FA THURSDAY NIGHT FOR
MORE COOL TEMPERATURES.

SURFACE HIGH SHIFTS EAST THURSDAY. WARM ADVECTION AND RETURN FLOW
SHOULD GET TEMPERATURES BACK TO AT OR ABOVE AVERAGE.

AN UPPER LEVEL RIDGE SHOULD CREST OVER THE REGION EARLY IN THE
PERIOD...WITH MORE ZONAL FLOW THEREAFTER. TEMPS SHOULD BEGIN THE
PERIOD ABOVE NORMAL AND COOL TO NEAR NORMAL FOR SUN/MON. THERE WILL
BE PERIODIC CHANCES FOR SHOWERS AND STORMS...WITH THE BEST CHANCES
FRI AFTERNOON AND FRI NIGHT. FOR NOW WILL KEEP SUN/MONDAY DRY WITH
SOME DRIER AIR AND HIGH PRESSURE PROGGED BY MOST MODELS...ALTHOUGH
TOUGH TO TIME SYSTEMS DURING THIS TIME OF YEAR SO WILL CONTINUE TO
MONITOR TRENDS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1137 PM CDT MON JUL 8 2013

TRIED TO PUT A BEST GUESS FOR TIMING TSTMS INTO THE TAFS.
LOOKING LIKE THE KDVL TAF MAY SEE THE THUNDER FIRST OR JUST AFTER
MIDNIGHT. AS FOR THE OTHER TAFS IT WILL BE LATER IF AT ALL. THERE
COULD ALSO BE SOME REDEVELOPMENT ALONG THE COLD FRONTAL BOUNDARY
AS IT DROPS SOUTHEAST ON TUE. SO IF THIS COMPLEX DIES OUT LATE
TONIGHT BEFORE IT REACHES THE RED RIVER VALLEY THERE MAY BE SOME
REDEVELOPMENT BY THE NOON HOUR WHICH COULD STILL POSSIBLY AFFECT
THE KFAR TAF.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GODON
SHORT TERM...VOELKER
LONG TERM...DK/VOELKER
AVIATION...GODON
Hazardous weather outlook, Jul 8, 5:52 AM CDT, 18 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
552 AM CDT MON JUL 8 2013

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-091100-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
552 AM CDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN
MINNESOTA DURING THE EARLY MORNING HOURS TUESDAY. THE COMPLEX WILL
BE WEAKENING AS IT MOVES EASTWARD...BUT SOME DAMAGING WIND GUSTS
WILL BE POSSIBLE. AFTER A BREAK IN THE THUNDERSTORM ACTIVITY MID
DAY...THUNDERSTORMS COULD REDEVELOP ACROSS WEST CENTRAL MINNESOTA
DURING THE LATE AFTERNOON AS A COLD FRONT MOVES INTO THE REGION.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT TUESDAY
AFTERNOON AND EVENING.

MORE THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY AND ON AND OFF AGAIN
THROUGH NEXT WEEKEND. EXACT THUNDERSTORM STRENGTH IS UNCERTAIN AT
THIS POINT...SO STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY TUESDAY MORNING.

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-091100-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH-
552 AM CDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BEGIN TO MOVE INTO THE DEVILS LAKE BASIN LATE
THIS AFTERNOON...SPREADING EASTWARD TOWARDS THE RED RIVER VALLEY
LATER TONIGHT. THERE IS A CHANCE FOR SOME LARGE HAIL IN THE DEVILS
LAKE BASIN EARLY ON...BUT THE PRIMARY THREAT IS EXPECTED TO BE
DAMAGING WINDS AS A COMPLEX OF THUNDERSTORMS ORGANIZES AND MOVES
EASTWARD. EXACT PATH OF THE THUNDERSTORM COMPLEX IS STILL
UNCERTAIN...BUT IT COULD PRODUCE WINDS IN EXCESS OF 60 MPH AS IT
MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAIN AND THUNDERSTORMS COULD LINGER DURING THE EARLY MORNING HOURS
TUESDAY. AFTER A BREAK IN THE THUNDERSTORM ACTIVITY MID
DAY...THUNDERSTORMS COULD REDEVELOP ACROSS SOUTHEASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA DURING THE LATE AFTERNOON AS A
COLD FRONT MOVES INTO THE REGION. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREAT TUESDAY AFTERNOON AND EVENING.

MORE THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY AND ON AND OFF AGAIN
THROUGH NEXT WEEKEND. EXACT THUNDERSTORM STRENGTH IS UNCERTAIN AT
THIS POINT...SO STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

JR

In the hours before

Special weather statement, Jul 8, 11:51 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1151 PM CDT MON JUL 8 2013

NDZ006-014-015-024-090545-
BENSON ND-EDDY ND-RAMSEY ND-TOWNER ND-
1151 PM CDT MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER...SOUTHWESTERN
RAMSEY...WESTERN EDDY AND BENSON COUNTIES UNTIL 1245 AM CDT...

AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF LEEDS
TO 37 MILES NORTHWEST OF MADDOCK TO 31 MILES SOUTHWEST OF MADDOCK...
MOVING TO THE NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH
FREQUENT LIGHTNING.

THE STORMS WILL BE NEAR...
PLEASANT LAKE AROUND 1210 AM CDT.
FILLMORE AND ESMOND AROUND 1220 AM CDT.
PERTH AND BISBEE AROUND 1225 AM CDT.
MADDOCK AND BAKER AROUND 1230 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4837 9985 4838 9951 4871 9950 4876 9916
      4842 9901 4759 9896 4759 9927 4784 9932
      4785 9983
TIME...MOT...LOC 0451Z 242DEG 33KT 4841 9976 4819 10021
          4768 9997

JK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:51 PM CDTSpecial Weather StatementFGFBenson, Towner54 min
Jul 9, 1:02 AM CDTSpecial Weather StatementFGFEddy58 min
Jul 9, 1:27 AM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Walsh48 min
Jul 9, 1:38 AM CDTSpecial Weather StatementFGFGriggs, Nelson52 min
Jul 9, 2:09 AM CDTSpecial Weather StatementFGFGrand Forks, Steele, Walsh66 min
Jul 9, 2:28 AM CDTSpecial Weather StatementFGFPembina62 min
Jul 9, 2:49 AM CDTSpecial Weather StatementFGFGrand Forks, Traill56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.